Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 82, NWS Baltimore/Washington

July 8, 2003Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2003, 8:01 AM EDT for Grant County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 8:01 AM EDT (12:01 UTC)
Expired
Jul 8, 2003, 11:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Grant County, WV

The radar

The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 081204
FFWLWX
WVC023-081500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 1100 AM EDT.

* AT 801 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
OCCURRING OVER SEYMOURVILLE. FLOODING WAS REPORTED BY EMERGENCY 
OFFICIALS. RADAR INDICATES THAT UP TO THREE INCHES OF RAIN HAS 
ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL 
BE POSSIBLE THROUGH 1100 AM.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE PETERSBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3902 7935 3892 7916 3919 7905 3927 7931

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:44 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 8, 7:44 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 AM EDT TUE JUL 8 2003

SENT AN UPDT OUT TO MATCH RADAR TRENDS. ONLY TOUCHED POPS ATTM.
TEMPS WL PROBABLY NEED WORK...BUT WL ADDRESS THAT LATER...BETWN
RADAR SWEEPS.  -HTS

TODAY-TONIGHT

LATEST SATELLITE AND RADAR IMAGERY SHOWS AN AREA OF DISSIPATING
SHOWERS BY CHO. A SMALL COMPLEX OF TSTMS IS ALSO OBSERVED OVR SCNTRL
PA AND A BOWING MCS EXTENDS FROM NEAR TOLEDO OH TO NEAR INDY.

TODAY...GFS/RUC40 SHOWS 700MB TEMPS WARMING TO +10C THIS AFTERNOON.
THIS SHOULD PUT A BIG LID ON THINGS TODAY. WILL GO ONLY WITH ISOLD
20 POP FOR ENTIRE CWA IN CASE ANYTHING MANAGES TO FIRE OVR THE HIR
TERRAIN OR NEAR SEA BREEZE BDRIES. A BIT WORRIED ABT CONVECTION OVR
THE OH VALLEY THIS MORNING AS STEERING FLOW IS OUT OF THE WNW AND
COULD BRING SOME OF THAT INTO OUR NRN MOST ZONES BUT THINK THE WARM
AIR ALOFT AND DOWNSLOPING WINDS AT THE SFC WILL WIN TODAY AND KEEP
CONVECTION AT MINIMUN. NEXT CONCERN TODAY IS THE HEAT. H8 TEMPS ABT
A DEGREE WARMER THAN YESTERDAY AND WITH LESS CU FIELD TODAY HIGHS
SHOULD A BE LITTLE WARMER. GOING WITH THE COOLER MET/FWC NUMBERS AS
MAV HAS BEEN TO HOT ALL SUMMER LONG. HEAT INDEX TOOL GIVES A HI OF
100 FOR DCA AND BALT. WILL ISSUE A HEAT ADVISORY FOR THE DC/BALT
CITIES ONLY.

TONIGHT...ANY CONVECTION WILL DISSIPATE QUICKLY AFTER SUNSET. WILL
KEEP A 30 POP FOR THE FAR NWRN COUNTIES AS MODELS SUGGEST MCS THAT
DEVELOPS OVR THE OH VALLEY TODAY COULD REACH THOSE CUNTIES BY
SUNRISE TOMORROW.

ROSA

.LONG TERM...WED-MON
STILL LOOKS GOOD FOR FOR TSTMS A GOOD PART OF THIS WEEK...WITH A
GOOD WEEKEND. THE CD FNT STALLS OUT JUST N OF THE CWA KEEPING US IN
THE WARM MOST SIDE OF THE BNDRY WED-FRI...AND WL HV CHC 30-50 POPS
TSTMS EACH DAY. IN ADDITION A SHORT/WV IS PROGGED COMES THRU
WEDNESDAY. THEN ANOTHER SHORT/WV FOR FRI WI A LOW ON THE BDNRY
HELPING IT TO FINALLY MOVE THROUGH AND OFF THE CST BY THE WEEKEND.
HIGH PRES BUILDING IN FOR THE WKND WITH A BIT COOLER AND DRIER WX.
NEXT CHC FOR PCPN LOOK TO BE POSSIBLE FROM SUNDAY NIGHT AND MONDAY
BUT WL LV DRY FOR NOW. ND

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE DCZ001.

MD...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE MDZ011.

VA...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE VAZ054.

WV...NONE.
Hazardous weather outlook, Jul 8, 5:00 AM EDT, 3 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-092200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT TUE JUL 8 2003

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING
WINDS. THERE IS ALSO A HEAT ADVISORY IN EFFECT TODAY FOR THE CITIES
OF WASHINGTON AND BALTIMORE. HEAT INDEXES ARE EXPECTED TO RISE TO
AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ND

In the hours before

Special weather statement, Jul 8, 5:23 AM EDT, 2 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 AM EDT TUE JUL 8 2003

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. THE STRONGER STORMS COULD BRIEFLY REACH SEVERE
LEVELS...RESULTING IN ISOLATED BURSTS OF DAMAGING WINDS.

UNLESS THESE THUNDERSTORMS BECOME ORGANIZED...SPOTTER ACTIVATION IS
NOT ANTICIPATED...

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:17 AM EDTFlash Flood WarningLWXHardy3 hr
Jul 8, 8:36 AM EDTFlash Flood WarningLWXPendleton3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.